Scintillating Scotoma anyone??

I've been complaining to my optician for about 4 years that I keep getting disturbance in my vision. It is like a silvery shimmer in one part of my sight, It is very annoying, but I've always been met with a silent shrug as if to say 'no idea what that is'.

I've now found out that it is called Scintillating Scotoma and is linked with ET. I was wondering if anyone else had this, or had heard of this? I don't go back until Feb to see my haematologist so I thought I'd ask here.

What doesn't ET cause??

15 Replies

  • Hi

    Yep i get it - I have PV. I have been getting it since about 2005 so i suspect had PV since before then even though only diagnosed 2 years ago. I read its not unusual for MPN patients.

    Since been diagnosed havent had so much but guess down to control of condition.

    It starts as like a pin prick of light and expands like a kaleidoscope, last for about 20 minutes or so, then goes. Its also known as a visual migraine.

    I dont get any headache as such, can have a bit of a dull one but not too bad.

    Like you say its annoying when happens, i find i just have to sit back and close my eyes and rest whlst it happens and sit it out.

    I sometimes feel its trigged by seeing a bright light, and tiredness too.


  • Hi lynnieb, yes unfortunately I get this quite a lot and have been told it's one of the symptoms of an ocular migraine which is worse when my blood is thick - I have PV. I would describe mine as a shimmer which gets worse and usually continues until I can't see out of that eye for perhaps 5-10 minutes approx. I also describe it as looking through swirling water. Occasionally it comes with a migraine headache and feeling sick also.

    It gave me a scare at work once when before the shimmering appeared the letters on the computer screen dropped out of line, some came back in line and others dropped. Got fully checked by an optician urgently and was reassured everything was ok but the pressure in the eye was a bit on the high side but not dangerously so. My heam does ask every visit how many episodes I have had.

    I would go to a different optician, get eyes thoroughly checked and also check with your haem. OMG this auto correct keeps changing haem to harem!!!

    I hope that reassures you. I drive a lot so have to stop if I get an episode until my vision is clear again! Please do get checked though. Kind regards Aime xx😺

  • I think you are right about a different optician. My mum was told she had catarActs, was referred to the hospital, only to be told it was bletheritis she had and no sign of a cataracts. She SHOULDN'T have gone to Specsavers!!

  • Hi, before I was diagnosed with PV, many years ago, this ocular trouble used to frighten me! Would have to stop driving if it came on whilst travelling. It stopped once I went into Hydroxy. Definitely ask your specialist's advice! 😇

  • yes i used to get it but note this: usually when my blood counts were a bit high. I'd get a blood count jic


  • Yes, I am another one! I am MF but have had these flashes of light, shimmering and blurred vision for several years. Sometimes accompanied by migraine but not always.

    Have assumed it is part of the condition but, and this is a big but, it could be a good decision of yours to go to another optician and may I recommend a smaller private optician not one of the big chains - experience not of the good kind leads me to say this.

    My optician always asks how often these episodes have been over the year since I saw them last. I do have eyes checked annually at their request.

    Good luck and best wishes,


  • I have ET and got these all the time before I started treatment for Raynaud's. I stopped taking the tablets in the Summer because I thought it was getting a little warmer and I was fed up popping lots of tablets. Wasn't a great decision because before long I had had two of these episodes in as many days.

  • Yes my eyes have been a constant problem for last 3 years more so ! i have high pressures , i get flashing lights more so when its dark ! and lighting affects my eyes i have recently had my cataracts done , i get alot inflamation with eyes which can make platelets rise a little im told ,

    I also ended up getting an emergency gp appoiment on wed , has my eye had blood in ! He told me i have a subconjunctival hemorrhage , which may be due to Asprin / mpn but it will go ,just takes a while .so im sure mpn can affect our eyes , iget muzzy headaches , seems its a minefield of symtoms ,that may or may not be connected to our mpn i have Et and jak2 + starting on Hu in Feb which im not looking forward to !! best wishes Holly x

  • Hi Holly, don't forget

    to check in in February to let us know how you're getting on with the Hydroxy! Will be thinking of you, much love, Poll x

  • Yes, I have had these for a few years now - well before my diagnosis of ET earlier this year. I had mentioned them to the GP who didn't know what I meant. I had a look on line and discovered scintillating scotoma and it seemed to match what it felt like to me so I asked my optician and she agreed. I read somewhere that hydration helps and I have had a lot less of them this year which makes sense as I have upped my hydration massively.

  • Yes, I still get them occasionally and had them long before I was diagnosed with ET 4 year ago. I was told that it was migraine of some sort.........Now I drink up to two laters of water a day....... I recently went through lots of eye check up's at Moorfield hospital and all is well. Praise the Lord. Somehow, I am not worried so much about it.....

    Wishing you well

  • I also have this - I described it to the various Drs. who have seen me for this as light, airy curtains waving across my eye. I was diagnosed with blepharitis, but I think it is the mpn (I have PV). In dark, it can look like lightning flashes.

    I always find your posts so very helpful, and will now try more hydration. I do hate water, but will keep trying!

    My hematologist also recommended tablets for migraine.

    Bye for now - M

  • Morning Lynnie....just wanted to

    add that if anyone is in any doubt AT ALL re flashes, floaters, visual disturbances etc PLEASE get it checked out. Back in May, I experienced a persistent 48 hr floater then sorta lightening flashes to the outside edge of my right eye when I went from the light into the dark. Thought I was starting with migraines but turned out to be 2

    retinal tears for which I had to have emergency laser treatment at Bournemouth Hospital. 2 weeks later, at check up, turns out I had another 4 tears - more emergency eye laser surgery. Apparently, if I hadn't gone in when I did, my retina could have ended up becoming detached with ultimate loss of vision so PLEASE if anyone's slightly worried, do get it checked out.

    Sermon over! Love Poll x

  • Wow, Poll, I think that must have been awful for you. Hope everything is ok now. Great advice. I finally booked an appointment with my optician today, as you can't be too careful with your eyes.

  • I have like a grayish shadow over words in my left eye, has come and gone for months now. I have ET and I am on HU. Hemo Dr said it is not from ET or the meds to see a retina doctor soon. So I'm making the apt. Get it check out do not always assume it from the ET or the meds.

You may also like...